MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION
Model Number MC2-5090S
Medical Device Problem Code Corroded (1131)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and is pending evaluation.The root cause is unable to be determined at this time.A supplemental report will be submitted upon completion of device evaluation.
 
Event or Problem Description
Information was received that a revision was performed for a final fusion.As per the reporter, upon explant the rod was noted to have corrosion and there was metal wear debris in the tissue.No patient harm was reported.
 
Event or Problem Description
No additional information was provided.
 
Additional Manufacturer Narrative
Device evaluation: upon return, visual inspection of the returned product revealed the distraction rod component had visible score marks and laser marks.The returned rod was observed to have been distracted.The device's work order was reviewed and confirmed the device passed all inspections per the acceptance tests which indicated the rod was manufactured by the specified requirements and met all the required quality inspections prior shipment third party evaluation: qualitative assessment of the reported corrosion damage on the implant was assessed via scanning electron microscopy and chemical energy dispersive x-ray (edx) analysis of the implant surface and debris.Despite initial indication of substantial implant corrosion and corrosion debris, there was little indication of wear/corrosion (i.E.Fretting, pitting and crevice) associated with the implant components was found.Complex carbon based deposits were observed that are heterogenous in composition.Prior to removal of this debris the piston was easily manually manipulated in the sheath (smooth movement) exposing non-carbonated virgin-like surface coated in spots with silicone-like deposits.Minor precipitates on the material surface were silicone and carbon based protein precipitates and not ti-rich deposits.This indicates a lack of mechanically assisted corrosion occurring at the implant modular connections.Device records review: review of the device history records for the rod confirmed that it met all of the required quality inspection criteria prior to release.

Brand Name
MAGEC SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM - MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr, suite 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr, suite 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr, suite 100
aliso viejo, CA 92656
MDR Report Key12315816
Report Number3006179046-2021-00443
Device Sequence Number14528346
Product Code PGN
UDI-Device Identifier00887517834041
UDI-Public887517834041
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K171791
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMC2-5090S
Device Lot Number8051501AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2021
Supplement Date Received by Manufacturer02/11/2022
Initial Report FDA Received Date08/12/2021
Supplement Report FDA Received Date02/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/15/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age15 YR
Patient SexMale
Patient Weight55 KG